Numerical simulation of the soft contact dynamics of an impacting bilinear oscillator. (English) Zbl 1222.70020

Summary: Systems constituted by moving components that make intermittent contacts with each other can be modelled by a system of ordinary differential equations containing piecewise linear terms. We consider a soft impact bilinear oscillator for which we obtain bifurcation diagrams, Lyapunov coefficients, return maps and phase portraits of the response. Besides Lyapunov coefficients diagrams, bifurcation diagrams are represented in terms of both non-dimensional time instants of contact (when the mass impacts the obstacle) and of portions of contact duration (the percentage-time interval when the material point is inside the obstacle) vs. non-dimensional external force frequency (or amplitude). The second kind of diagrams is needed because the contact duration (or the complementary flight time duration) are quantities that can easily be measured in an experiment aiming at confirming the validity of the present model. Lyapunov coefficients are evaluated converting the piecewise linear system of ordinary differential equations into a map, the so-called impact map, where time and velocity corresponding to a given impact are evaluated as functions of time and velocity corresponding to the previous impact. Thus, the usual methods related to this last map are used. The trajectories are represented in terms of return maps (all points in the time-velocity plane involved in the impact events) and phase portraits (the trajectory-itself in the displacement-velocity plane). In the bifurcation diagrams, transition between different responses is evidenced and a perfect correlation between chaotic (periodic) attractors and positive (negative) values of the maximum Lyapunov coefficient is found.


70K05 Phase plane analysis, limit cycles for nonlinear problems in mechanics
70K50 Bifurcations and instability for nonlinear problems in mechanics
Full Text: DOI HAL


[1] Brach, R. M., Mechanical impact dynamics. Mechanical impact dynamics, Rigid body collisions (1991), John Wiley & Sons
[2] Pfeiffer, F.; Glocker, C., Multibody dynamics with unilateral constraints (1996), Wiley: Wiley New York · Zbl 0922.70001
[3] Blazejczyk-Okolewska, B.; Czolczynski, K.; Wojewoda, J., Chaotic mechanics in systems with impacts & friction (1999), World Scientific Publishing Company · Zbl 0933.70002
[4] Jerrilind, J.; Stensson, A., Nonlinear dynamics of parts in engineering systems, Chaos, Solitons Fractals, 11, 2413-2428 (2000) · Zbl 0955.70510
[5] Leine, R. I.; Nijmeijer, H., Dynamics and bifurcations of non-smooth mechanical systems (2006), Springer-Verlag
[6] Luo, A. C.J., Singularity and dynamics on discontinuous vector fields (2006), Elsevier · Zbl 1182.37002
[7] Casini, P.; Vestroni, F., Nonstandard bifurcations in oscillators with multiple discontinuity boundaries, Nonlinear Dynam, 35, 41-59 (2004) · Zbl 1041.70017
[8] Akashi, H., The motion of an electric bell, Am Math Month, 65, 4, 255-259 (1958)
[9] Ivanov, A. P., Bifurcations in impact systems, Chaos Solitons Fractals, 7, 10, 1615-1634 (1996) · Zbl 1080.37570
[10] Peterka, F., Bifurcations and transition phenomena in an impact oscillator, Chaos Solitons Fractals, 7, 10, 1635-1647 (1996) · Zbl 1080.34527
[11] Wagg, D. J.; Bishop, S. R., Application of non-smooth modelling techniques to the dynamics of a flexible impacting beam, J Sound Vibr, 265, 5, 803-820 (2002)
[12] Luo, G. W.; Xie, J. H., Stability of periodic motion, bifurcations and chaos of a two-degree-of-freedom vibratory system with symmetrical rigid stops, J Sound Vibr, 273, 543-568 (2004)
[13] de Souza, S. L.T.; Caldas, I. L., Calculation of Lyapunov exponents in systems with impacts, Chaos Solitons Fractals, 19, 569-579 (2004) · Zbl 1085.70022
[14] Ageno, A.; Sinopoli, A., Lyapunov’s exponents for nonsmooth dynamics with impacts: stability analysis of the rocking block, Int J Bifurcat Chaos, 15, 2015-2039 (2005) · Zbl 1092.34541
[15] Shaw, S. W.; Holmes, P. J., A periodically forced piecewise linear oscillator, J Sound Vibr, 90, 1, 129-155 (1983) · Zbl 0561.70022
[16] Belovodsky, V. N.; Tsyfansky, S. L.; Beresnevich, V. I., The dynamics of a vibromachine with parametric excitation, J Sound Vibr, 254, 5, 897-910 (2002)
[17] Knudsen, J.; Massih, A. R., Dynamic stability of weakly damped oscillators with elastic impacts and wear, J Sound Vibr, 263, 175-204 (2003)
[18] Blazejczyk-Okolewska, B.; Peterka, F., An investigation of the dynamic system with impacts, Chaos Solitons Fractals, 9, 8, 1321-1338 (1998) · Zbl 1047.37508
[19] Blazejczyk-Okolewska, B.; Czolczynski, K.; Kapitaniak, T., Dynamics of two-degree-of-freedom cantilever beam with impacts, Chaos Solitons Fractals, 40, 1991-2006 (2009) · Zbl 1198.74038
[20] Peterka, F.; Tondl, A., Phenomena of subharmonic motions of oscillator with soft impacts, Chaos Solitons Fractals, 19, 1283-1290 (2004) · Zbl 1075.37537
[21] Ma, Y.; Ing, J.; Banerjee, S.; Wiercigroch, M.; Pavlovskaia, E., The nature of the normal form map for soft impacting systems, Int J NonLinear Mechan, 43, 504-513 (2008)
[22] Luo, A. C.J., The mapping dynamic of periodic motions for a three-piecewise linear system under a periodic excitation, J Sound Vibr, 283, 723-748 (2005) · Zbl 1237.70083
[23] Pavloskaia, E.; Wiercigroch, M., Low-dimensional maps for piecewise smooth oscillators, J Sound Vibr, 305, 750-771 (2007) · Zbl 1242.70046
[24] Ott, E., Chaos in dynamical systems (1993), Cambridge University Press · Zbl 0792.58014
[25] Eckmann, J.-P.; Ruelle, D., Ergodic theory of chaos and strange attractors, Rev Modern Phys, 57, 3, 617-656 (1985) · Zbl 0989.37516
[26] Müller, P., Calculation of Lyapunov exponents for dynamic systems with discontinuities, Chaos Solitons Fractals, 5, 9, 1671-1681 (1995) · Zbl 1080.34540
[27] Stefanski, A., Estimation of the largest Lyapunov exponent in systems with impacts, Chaos, Solitons Fractals, 11, 2443-2451 (2000) · Zbl 0963.70018
[28] Galvanetto, U., Numerical computation of Lyapunov exponents in discontinuous maps implicitly defined, Comput Phys Commun, 131, 1-9 (2000) · Zbl 0990.65141
[29] Czolczynski, K.; Kapitaniak, T., On the existence of a stable periodic solution of an impacting oscillator with two fenders, Int J Bifurcat Chaos, 14, 9, 3115-3134 (2004) · Zbl 1140.70469
[30] T Thompson, J. M.; Stewart, H. B., Nonlinear dynamics and chaos (2002), Wiley: Wiley Chichester · Zbl 1174.37300
[31] Argyris, J.; Faust, G.; Haase, M., An exploration of chaos (2004), Elsevier: Elsevier Amsterdam
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.